MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT
Model Number MI1260 SONATA 2
Medical Device Problem Code Device Appears to Trigger Rejection (1524)
Health Effect - Clinical Code Medical device site infection (4845)
Date of Event 05/07/2025
Type of Reportable Event Serious Injury
Event or Problem Description
Urgent explantation is scheduled due to biofilm development and infection which started on (b)(6) 2025.The device is extruding through the surgical line.Cultures reveal enterobacter species.As per new information received, the infection developed first.Due to persistent infection, the device eventually started extruding through the skin.The surgical wound did not heal fully.Recurrent infection and delayed wound healing were observed before the extrusion occurred.
 
Additional Manufacturer Narrative
The device has been explanted and should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
Urgent explantation is scheduled due to extrusion and infection which started on 07-may-2025.The device is extruding through the surgical line.The surgical wound did not heal fully.Recurrent infection and delayed wound healing were observed before the extrusion occurred.The surgeon performed local dressing twice and prescribed antibiotic therapy, but the infection did not improve.The patient required hospital-based management due to the persistent infection and finally the device was explanted.
 
Additional Manufacturer Narrative
Conclusion: device investigation did not reveal any device defect or damage, which has been present whilst implanted.Mechanical damages found are attributable to the removal surgery.According to the information received from the field the surgical incision wound never fully healed after implantation surgery leading to infection and eventually the device started to extrude through the skin.A review of the device_s sterilization records shows that the device has been subject to a valid sterilization process, thus no available information points to the implant being the source of infection.This is a final report.

Brand Name
SONATA
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
57788
MDR Report Key23765736
Report Number9710014-2025-01148
Device Sequence Number18558701
Product Code MCM
UDI-Device Identifier09008737385385
UDI-Public(01)09008737385385
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/02/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberMI1260 SONATA 2
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/25/2025
Supplement Date Received by Manufacturer11/25/2025
Initial Report FDA Received Date12/10/2025
Supplement Report FDA Received Date03/02/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/27/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age3 YR
Patient SexFemale